Alert archive / Washington / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 29, 2015, 2:54 PM PDT for Chelan County, Washington. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2015, 2:54 PM PDT (21:54 UTC)
- Expired
- May 29, 2015, 3:45 PM PDT
- In force
- 51 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Chelan County, WA
The radar
The Seattle radar (KATX), 183 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:55 PM PDT | HAIL 0.75 | 3 W Chelan, WA | PEA TO DIME HAIL JUST SOUTH OF MANSON ON LAKE CHELAN |
| May 29, 3:12 PM PDT | HAIL 1 | 3 W Chelan, WA | HAIL INCREASED FROM DIMES TO QUARTERS. DENTING CARS IN MANSON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
573
WUUS56 KOTX 292154
SVROTX
WAC007-292245-
/O.NEW.KOTX.SV.W.0001.150529T2154Z-150529T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
254 PM PDT FRI MAY 29 2015
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 345 PM PDT
* AT 253 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS NEAR
60 MPH. TORRENTIAL RAIN IS ALSO POSSIBLE WITH THIS STORM.
THIS STORM WAS LOCATED 8 MILES WEST OF CHELAN...OR 30
MILES NORTH OF WENATCHEE...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHELAN...LAKE CHELAN STATE PARK...MANSON...CHELAN FALLS AND AZWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4793 12028 4795 11986 4790 11992 4787 11991
4784 11996 4778 12000 4777 12010 4778 12013
4776 12016 4782 12035
TIME...MOT...LOC 2153Z 286DEG 12KT 4786 12021
$$
SB1 follow-up statement
506
WWUS56 KOTX 292203
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PDT FRI MAY 29 2015
WAC007-292245-
/O.CON.KOTX.SV.W.0001.000000T0000Z-150529T2245Z/
CHELAN WA-
303 PM PDT FRI MAY 29 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR EAST CENTRAL CHELAN COUNTY...
AT 301 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING PENNIE TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CHELAN...
OR 30 MILES NORTH OF WENATCHEE...MOVING EAST AT 15 MPH. THIS STORM IS LIKELY
PRODUCING TORRENTIAL RAINS WHICH COULD LEAD TO FLASH FLOODING...ESPECIALLY IN
STEEP DRAINAGES.
THIS WILL IMPACT SOUTHERN REACHES OF LAKE CHELAN.
LOCATIONS IMPACTED INCLUDE...
CHELAN...LAKE CHELAN STATE PARK...MANSON...CHELAN FALLS AND AZWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4793 12024 4795 11986 4790 11992 4787 11991
4784 11996 4778 12000 4777 12010 4778 12013
4777 12015 4784 12026
TIME...MOT...LOC 2201Z 286DEG 12KT 4785 12017
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:15 AM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 29, 11:15 AM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1115 AM PDT FRI MAY 29 2015
.SYNOPSIS...
Scattered showers and thunderstorms will continue today. A few
storms in the Cascades and northern mountains could become strong
with heavy rain and hail. Expect a warming trend into the
weekend, with highs in the 80s, with a lingering threat of mainly
mountain showers and thunderstorms. The next best chance of
showers and thunderstorms arrives by next Monday and Tuesday with
the potential for some stronger storms and the return of cooler
temperatures.
&&
.DISCUSSION...
Morning update: We have issued a flash flood watch for the East
Slopes of the Cascades. We anticipate similar afternoon
instability to setup across the region today...but with subtle
differences. One will be a slightly stronger corridor of winds
coming across the Cascades. This will increase 0-6km shear from
10kts observed on Thur to 20-25kts this afternoon. In addition,
there will be a "kicker" or shortwave currently present on
satellite over NW Washington. So confidence is increasing for
thunderstorms; especially north of Hwy 2. So the potential is
there for deep convection producing heavy rain and hail...with
most uncertainty related to storm motion. It is likely that storms
will be moving more than yesterday given the mean wind in the
layer but the intensity may be stronger. Additionally, the air
mass remains quite moist with PWATS near 0.75" over the Cascades and
0.80" over NE WA and Nrn ID which is roughly 120-170% of normal.
My other concern for this afternoon will be the potential for
strong storms over the Northern Mtns zones of WA/ID. Given above
reasoning and potential for the shortwave passage during peak
heating, I imagine storms will be a bit more organized or deeper
than what we saw yesterday. This will increase the risk for
hail...with sizes generally ranging from dime to nickels but a few
stronger storms may approach hail to the size of quarters. These
storms will also bring heavy rainfall but should be moving a bit
quicker today. Outflow winds toward 40 mph will be possible and
could complicate the thunder forecast, especially in the upper
reaches of the Columbia Basin. /sb
&&
.AVIATION...18Z TAFS: We anticipate an active thunderstorm day
across the northern mountains...with emphasis north of Hwy 2. There
is a small chance that outflow from these storms initiate storms
vcnty of the terminals from Wenatchee to Coeur D Alene but confidence
is low. As these storms depart/dissipate around sunset...focus will
turn toward a secondary weak disturbance traversing the region btwn
6-15Z. There is some uncertainty on coverage but model trends is to
develop widely scattered elevated showers and thunderstorms east of a
line from Moses Lake to Republic. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 60 83 59 80 58 / 10 30 30 10 10 20
Coeur d'Alene 82 58 82 56 80 56 / 10 30 30 10 10 20
Pullman 81 58 79 57 79 55 / 10 30 30 10 20 40
Lewiston 88 63 86 62 87 61 / 10 40 30 20 30 30
Colville 83 55 84 54 83 55 / 50 40 30 20 10 10
Sandpoint 81 53 81 53 78 53 / 30 30 30 20 10 20
Kellogg 81 55 80 54 81 53 / 20 30 40 20 20 30
Moses Lake 89 59 89 58 86 61 / 10 20 10 0 10 20
Wenatchee 89 62 89 60 84 62 / 20 10 10 0 10 20
Omak 87 57 89 53 85 56 / 40 20 20 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch from 1 PM this afternoon to 8 PM PDT this
evening for East Slopes Northern Cascades.
&&Hazardous weather outlook, May 29, 6:21 AM PDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KOTX 621 AM PDT FRI MAY 29 2015 IDZ002>004-026-027-WAZ031>036-044-301330- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WATERVILLE PLATEAU- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain. IDZ001-WAZ037-038-301330- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT There is a small potential for a few stronger thunderstorms to develop this afternoon and mainly for communities closer to the Canadian border. Thunderstorms will be capable of producing heavy downpours, small hail and gusty winds up to 30-40 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain. WAZ041>043-301330- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 621 AM PDT FRI MAY 29 2015 This Hazardous Weather Outlook is for portions of North Central Washington. .DAY ONE...TODAY AND TONIGHT Slow moving thunderstorms will develop over the east slopes of the northern Cascades this afternoon. Thunderstorms will be capable of producing torrential downpours with high rain rates. Main concern will be for the potential of flash flooding or debris flows in and around recent burn scars. Additional threats will include small hail and wind gusts up to 30-40 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain.
In the hours before
Special weather statement, May 29, 2:00 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 200 PM PDT FRI MAY 29 2015 WAZ042-292145- EAST SLOPES NORTHERN CASCADES WA- 200 PM PDT FRI MAY 29 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKANOGAN COUNTY UNTIL 245 PM PDT... AT 159 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF WINTHROP...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...TORRENTIAL DOWNPOURS...AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SALMON MEADOWS CAMPGROUND...ALDER CAMPGROUND AND MEMORIAL CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4852 12019 4857 12025 4880 11988 4863 11969 TIME...MOT...LOC 2059Z 242DEG 26KT 4858 12013 SB
Special weather statement, May 29, 2:20 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
220 PM PDT FRI MAY 29 2015
WAZ038-042-043-292145-
OKANOGAN VALLEY WA-EAST SLOPES NORTHERN CASCADES WA-
OKANOGAN HIGHLANDS WA-
220 PM PDT FRI MAY 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKANOGAN COUNTY
UNTIL 245 PM PDT...
AT 219 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NIGHTHAWK OR
7 MILES WEST OF OROVILLE......MOVING NORTHEAST AT 20 MPH.
DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OROVILLE AND NIGHTHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4900 11914 4887 11964 4888 11968 4895 11973
4900 11965
TIME...MOT...LOC 2119Z 240DEG 17KT 4898 11960
SBThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:27 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 28, 7:01 PM PDT | Areal Flood Advisory | OTX | Spokane | 119 min |
| May 29, 9:01 AM PDT | Flash Flood Watch | OTX | 11 hr | |
| May 29, 2:00 PM PDT | Special Weather Statement | OTX | Okanogan | 45 min |
| May 29, 2:13 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 29, 2:20 PM PDT | Special Weather Statement | OTX | Okanogan | 25 min |
| May 29, 2:31 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| May 29, 3:17 PM PDT | Special Weather Statement | OTX | Stevens | 43 min |
| May 29, 3:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 42 min |
| May 29, 3:37 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| May 29, 3:49 PM PDT | Flash Flood Warning | OTX | Chelan, Douglas | 3 hr |
| May 29, 3:57 PM PDT | Severe Thunderstorm Warning | OTX | Okanogan | 48 min |
| May 29, 4:32 PM PDT | Special Weather Statement | OTX | Douglas | 43 min |
| May 29, 4:47 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.